Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Jackson, KY

July 5, 2018Menifee County, Montgomery County, Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2018, 6:52 PM EDT for Menifee County, Montgomery County, Powell County, Kentucky. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 6:52 PM EDT (22:52 UTC)
Expired
Jul 5, 2018, 7:30 PM EDT
In force
38 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Menifee County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:59 PM EDTTSTM WND DMG1 Nw Stanton, KYTREE DOWN ON MAPLE STREET. TIME ESTIMATED BY RADAR.
Jul 5, 6:59 PM EDTTSTM WND DMGWnw Stanton, KYLARGE TREE DOWN OFF OF RAILROAD STREET IN THE BROOKSIDE SUBDIVISION. TIME ESTIMATED BY RADAR.
Jul 5, 7:00 PM EDTTSTM WND DMGSsw Stanton, KYTREES DOWN ON THE MOUNTAIN PARKWAY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS53 KJKL 052252
SVRJKL
KYC165-173-197-052330-
/O.NEW.KJKL.SV.W.0063.180705T2252Z-180705T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
652 PM EDT THU JUL 5 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Powell County in east central Kentucky...
  Southeastern Montgomery County in east central Kentucky...
  Southwestern Menifee County in east central Kentucky...

* Until 730 PM EDT.

* At 652 PM EDT, a severe thunderstorm was located near Cat Creek, or
  near Stanton, moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stanton, Jeffersonville, Clay City, Means, Bowen, Cornwell, Cedar
  Groves, Lombard, Slade, Bean, Fagan and Nada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3798 8372 3779 8365 3778 8366 3776 8391
      3794 8392
TIME...MOT...LOC 2252Z 348DEG 10KT 3789 8382 

HAIL...<.75IN
WIND...60MPH
 
$$

GEOGERIAN
2 follow-up statements
347 
WWUS53 KJKL 052309
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
709 PM EDT THU JUL 5 2018

KYC173-052318-
/O.CAN.KJKL.SV.W.0063.000000T0000Z-180705T2330Z/
Montgomery KY-
709 PM EDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3779 8365 3778 8366 3776 8391 3790 8392
      3791 8386 3790 8382 3791 8380 3791 8378
      3792 8376 3793 8370
TIME...MOT...LOC 2308Z 347DEG 13KT 3784 8381 

$$

KYC165-197-052330-
/O.CON.KJKL.SV.W.0063.000000T0000Z-180705T2330Z/
Powell KY-Menifee KY-
709 PM EDT THU JUL 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR POWELL AND SOUTHWESTERN MENIFEE COUNTIES...

At 708 PM EDT, a severe thunderstorm was located over Cat Creek, or
over Stanton, moving south at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stanton, Clay City, Fagan, Nada, Bowen, Rosslyn, Lombard, Cat Creek,
Slade, Knowlton, Haystack and Rogers Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3779 8365 3778 8366 3776 8391 3790 8392
      3791 8386 3790 8382 3791 8380 3791 8378
      3792 8376 3793 8370
TIME...MOT...LOC 2308Z 347DEG 13KT 3784 8381 

HAIL...<.75IN
WIND...60MPH
 
$$

GEOGERIAN
171 
WWUS53 KJKL 052329
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
729 PM EDT THU JUL 5 2018

KYC165-197-052339-
/O.EXP.KJKL.SV.W.0063.000000T0000Z-180705T2330Z/
Powell KY-Menifee KY-
729 PM EDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR POWELL AND SOUTHWESTERN
MENIFEE COUNTIES WILL EXPIRE AT 730 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3779 8365 3778 8366 3776 8391 3790 8392
      3791 8386 3790 8382 3791 8380 3791 8378
      3792 8376 3793 8370
TIME...MOT...LOC 2329Z 348DEG 10KT 3779 8380 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:49 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 5, 3:49 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
349 PM EDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 5 2018

The afternoon surface analysis shows a cold front and surface high
pressure slowly pushing southward into the Upper Midwest, with
weaker surface high pressure placed in the Eastern US. The
convection has slowly started increasing this afternoon amid an
unstable and moist environment. The best POPs so far this
afternoon have generally been around Lake Cumberland and across
the Bluegrass. These will be primarily mesoscale dominated
processes through the afternoon and evening and therefore kept
POPs in the slight to chance range through the period.

The aforementioned cold front will slowly progress southward
toward the region late tonight into Friday. This along with slight
height falls will be the focus for convection for Friday and did
generally keep the better POPs along and south of I-64. This is
the area that stands to see the best potential for instability to
build ahead of the lifting associated with the boundary. This
boundary will slide southward and bring much drier airmass to
round out the period, with PWATs dropping below 1 inch through the
afternoon and evening hours Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 349 PM EDT THU JUL 5 2018

High pressure will build south for the weekend allowing for dry
and cooler conditions to be seen. The upper level ridge may break
down a bit by Sunday afternoon allowing for a few showers or
storms to develop in the Cumberland plateau into central Kentucky.
The 12z GFS is looking much more active next week, at least with
regards to afternoon convection. Thus, at least low end pops will
be introduced into each period from Sunday through Thursday. A
frontal boundary may drop in and stall over the region by mid
week, allowing for better chances of organized convection. While
temperatures will rebound back into the mid to upper 80s by
Sunday, they should generally remain around that level through
next week. This will keep the heat from becoming an issue again
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 741 AM EDT THU JUL 5 2018

Fog will bring sub-VFR conditions early this morning in many
valleys and where significant rain occurred late Wednesday.
Isolated showers and thunderstorms will also bring sub-VFR
conditions to some locations this afternoon and tonight. Fog could
also bring restrictions in valleys again late tonight. Otherwise,
VFR conditions are forecast. Winds will be light (except near
thunderstorms).

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Jul 5, 3:51 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
351 PM EDT Thu Jul 5 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
351 PM EDT Thu Jul 5 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible though this evening. Some of the
stronger storms could produce gusty winds and torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times Friday into early Friday
evening and again from Saturday through Wednesday during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/KAS

In the hours before

Special weather statement, Jul 5, 5:38 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
538 PM EDT THU JUL 5 2018

KYZ044-052215-
Fleming-
538 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLEMING COUNTY...

At 537 PM EDT, a strong thunderstorm was located near Fairview, or 15
miles west of Flemingsburg, moving south at 20 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Fairview, Cowan and Ewing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8389 3833 8381 3832 8384 3834 8384
      3834 8386 3835 8386 3836 8388 3835 8390
      3836 8389 3836 8392 3842 8395 3844 8398
      3849 8393
TIME...MOT...LOC 2137Z 344DEG 17KT 3845 8402

GEOGERIAN
Special weather statement, Jul 5, 5:43 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
543 PM EDT THU JUL 5 2018

KYZ106-107-052215-
Johnson-Morgan-
543 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORGAN AND
NORTHWESTERN JOHNSON COUNTIES...

At 543 PM EDT, a strong thunderstorm was located over Gillem Branch,
or 7 miles southwest of Blaine, moving south at 20 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Moon, Flatgap, Mima, Keaton, Barnrock, Winifred, Elna, Win, Ophir,
Gillem Branch, Redbush, Silverhill and Relief.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3798 8302 3796 8300 3800 8296 3797 8285
      3786 8284 3785 8299 3789 8304 3787 8304
      3787 8306 3789 8309 3801 8308 3800 8305
      3801 8303
TIME...MOT...LOC 2143Z 359DEG 17KT 3797 8297

GEOGERIAN
Special weather statement, Jul 5, 6:13 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
613 PM EDT THU JUL 5 2018

KYZ050-051-052245-
Montgomery-Bath-
613 PM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONTGOMERY AND
NORTHWESTERN BATH COUNTIES...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sharpsburg to near Winchester.
Movement was southeast at 20 mph.

Winds of around 35 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Sharpsburg, Judy, Prewitt, Sideview, Grassy Lick,
Wades Mill, Bethel, Flat Creek, Stoops, Klondike and Ewington.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3826 8379 3796 8398 3812 8408 3814 8406
      3817 8399 3823 8393 3830 8384
TIME...MOT...LOC 2213Z 337DEG 17KT 3826 8395 3792 8418

GEOGERIAN
Special weather statement, Jul 5, 6:21 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
621 PM EDT THU JUL 5 2018

KYZ088-118-052245-
Harlan-Letcher-
621 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN AND SOUTH
CENTRAL LETCHER COUNTIES...

At 620 PM EDT, a strong thunderstorm was located over Big Black
Mountain, or 13 miles south of Whitesburg, moving southwest at 10
mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Lynch, Benham, Rock House, Holmes Mill, Oven Fork, Clover, Clover
Fork, Lewis Creek, Eolia, Big Black Mountain, Partridge, Maggard and
Day.

LAT...LON 3679 8318 3711 8280 3713 8270 3712 8272
      3705 8272 3701 8279 3701 8283 3698 8287
      3693 8286 3688 8289 3685 8301 3685 8307
      3683 8310 3680 8310 3677 8313
TIME...MOT...LOC 2220Z 062DEG 10KT 3693 8290

CGAL
Special weather statement, Jul 5, 6:43 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
643 PM EDT THU JUL 5 2018

KYZ050-058>060-052330-
Montgomery-Menifee-Estill-Powell-
643 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...NORTHEASTERN ESTILL AND SOUTHWESTERN MENIFEE COUNTIES...

At 643 PM EDT, a strong thunderstorm was located near Cat Creek, or
near Stanton, moving south at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Stanton, Jeffersonville, Clay City, Clay Lick, Means, Levee, Bowen,
Cedar Groves, Slade, Bean, Waltersville, Virden, Vaughns Mill,
Hardwick, Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and
Fitchburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3799 8375 3780 8364 3778 8366 3771 8392
      3787 8402 3787 8401 3790 8399 3792 8399
      3793 8397 3797 8399
TIME...MOT...LOC 2243Z 340DEG 16KT 3789 8383

GEOGERIAN
Special weather statement, Jul 5, 6:45 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
645 PM EDT THU JUL 5 2018

KYZ088-118-052315-
Harlan-Letcher-
645 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARLAN AND SOUTH CENTRAL
LETCHER COUNTIES...

At 644 PM EDT, a strong thunderstorm was located over Rock House, or
16 miles southwest of Whitesburg, moving southwest at 10 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Cumberland, Lynch, Benham, Rock House, Holmes Mill, Oven Fork,
Clover, Dizney, Clover Fork, Cranks, Clover-Darby, Dongola, Lewis
Creek, Closplint, Blair, Lejunior, Eolia, Clutts, Big Black Mountain
and Partridge.

LAT...LON 3678 8323 3710 8283 3713 8270 3712 8272
      3705 8272 3701 8278 3701 8283 3698 8287
      3693 8286 3688 8289 3685 8301 3685 8307
      3678 8313 3674 8314 3674 8316
TIME...MOT...LOC 2244Z 062DEG 10KT 3691 8296

CGAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:16 PM EDTSpecial Weather StatementJKLMagoffin29 min
Jul 4, 8:42 PM EDTSpecial Weather StatementJKLMagoffin33 min
Jul 4, 8:44 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Morgan, Wolfe29 min
Jul 5, 4:43 PM EDTSpecial Weather StatementJKLElliott47 min
Jul 5, 4:49 PM EDTSpecial Weather StatementJKLWayne41 min
Jul 5, 5:19 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Morgan26 min
Jul 5, 5:38 PM EDTSpecial Weather StatementJKLNicholas37 min
Jul 5, 5:43 PM EDTSpecial Weather StatementJKLJohnson32 min
Jul 5, 6:13 PM EDTSpecial Weather StatementJKLMontgomery32 min
Jul 5, 6:21 PM EDTAreal Flood AdvisoryJKLMcCreary114 min
Jul 5, 6:21 PM EDTSpecial Weather StatementJKLLetcher24 min
Jul 5, 6:43 PM EDTSpecial Weather StatementJKLPowell47 min
Jul 5, 6:45 PM EDTSpecial Weather StatementJKLLetcher30 min
Jul 5, 7:01 PM EDTAreal Flood AdvisoryJKLHarlan3 hr
Jul 5, 7:16 PM EDTSpecial Weather StatementJKLHarlan29 min
Jul 5, 7:23 PM EDTAreal Flood AdvisoryJKLHarlan112 min
Jul 5, 7:27 PM EDTSpecial Weather StatementJKLPowell, Wolfe33 min
Jul 5, 7:57 PM EDTSpecial Weather StatementJKLWolfe33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.